South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 5 to 6, 2021

August 5 to 6, 2021 · NWS FSD · 29 events in 7 counties and zones

Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary. Storms moving through the Sioux Falls area forced an early cancellation of the Sioux…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$603,000
Crop damage
$309,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Despite weaker pre-storm deep-layer shear on the order of 25-30 knots and fairly narrow instability profiles of 1000-1500 J/kg, modifications on the storm scale and an increase in the low-level jet improved the environment enough to support several long-lived supercell clusters along a weak frontal boundary. Storms moving through the Sioux Falls area forced an early cancellation of the Sioux Empire Fair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 4:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 4:47 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
547 PM CDT Thu Aug 5 2021

.SHORT TERM...(This Evening through Friday)
Issued at 244 PM CDT Thu Aug 5 2021

Attention for the remainder of the daytime hours revolves around any
thunderstorm chances and a low chance of strong to severe storms. As
of mid afternoon, a weak boundary/convergence zone was located from
south central SD into west central MN with a small cluster of weak
convection located just ahead of it in Lyon County MN. Radar and
satellite intensity trends have been exhibiting a downward trend
however. MLCAPE ahead of this cluster is generally on the order
of 1000-1500 J/kg with still some weak SBCIN. Effective deep layer
shear is unimpressive at less than 25 kts and thus suspect we
won't see much organization to any convection through the evening
hours. Any severe risk would likely originate from gusty wind
potential with DCAPE values up to 1300 J/kg. Not out of the
question to get some smaller hail on any initial updrafts but wind
gusts to 60 mph appear to be the primary risk (again, if any
stronger storms to develop).

Overnight, another bout of mid level WAA may drive additional weak
showers/storms into the morning hours Friday but not expecting
anything approaching severe levels with this activity. Depending
on overnight cloud cover, may see some patchy fog with SREF
probabilities favoring NW IA.

Bulk of the day Friday should remain dry as shortwave ridge axis
moves overhead. HRRR smoke model again painting upper level wildfire
smoke providing for hazy skies. Afternoon high temperatures likely
sneak a couple degrees higher than today's values or mid 80s to mid
90s.

.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 5 2021

A lead wave begins to approach Friday night into Saturday and again
may bring some scattered showers or weak convection. How long this
activity sticks around will have significant impacts on Saturday's
temperatures and as a result any afternoon convection chances. For
now, will stick close to the NBM which is just above the 50th
percentile or 80s to near 90 for highs. By mid to late afternoon
Saturday, models have come into better agreement with a surface
low positioned just off to our NW with a west to east warm front
and north to south cold front emanating from it. Guidance perhaps
keying in on a couple of different zones of potential convective
initiation. One with the surface trough east of I-29 and the other
closer to the surface front and main upper wave across central
SD. Better 850:700 mb flow resides across NW IA and points
southeast with weak and messy shear profiles northwest of there
across the remainder of the forecast area. Dewpoints in the upper
60s to near 70 will help drive moderate MLCAPE but the lack of
shear may prevent a more organized severe threat. What may instead
occur is any initial development may carry a marginal severe hail
risk with one or more cold pool driven multicell clusters
presenting a wind risk thereafter. Still a lot of questions to be
answered regarding the convective evolution Saturday afternoon and
evening but for now SPC has highlighted areas along and east of
the James River in a Slight risk with a Marginal risk of
excessive rainfall from WPC east of I-29.

Sunday and Monday again look to be a period influenced by shortwave
ridging and thus mostly dry conditions. Our far east counties may
get clipped by lingering precipitation chances Sunday as the upper
level wave spins east but ensemble probabilities favor this staying
just east. Temperatures again from the mid 80s to mid 90s look
common.

Next wave running along the International Border swings through
Tuesday and Wednesday and will likely carry some precipitation
chances with it. Poor model agreement precludes much more specifics
than that however. Temperatures a few degrees either side of normal
from the NBM still seem appropriate at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 545 PM CDT Thu Aug 5 2021

Scattered thunderstorms, some likely strong to severe, will
continue into the evening along and east of the South
Dakota/Minnesota border, and may sneak into parts of northwest
Iowa. Outside of any showers and thunderstorms VFR conditions are
expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...08
Hazardous weather outlook, Aug 5, 4:03 AM CST, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
503 AM CDT Thu Aug 5 2021

SDZ038-039-050-052>055-057>061-063>065-068-069-061015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
Yankton-
503 AM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.
A round of scattered showers and thunderstorms are possible this
afternoon, but no severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area on
Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-061015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Union-
503 AM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers will be decreasing during the morning hours
today, with another round during the afternoon hours possible. While
organized convection is not likely, strong to severe storms are
possible. Amongst the stronger storms, most gusts will likely be in
the 30-40 mph range, but the strongest storms could be capable of 60
mph. While unlikely, quarter sized hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area on
Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 4:04 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     IVANHOE                 44.46N 96.24W
08/05/2021                   LINCOLN            MN   TRAINED SPOTTER

            8 INCH DIAMETER BRANCH DOWN.

&&

MM
Local storm report, Aug 5, 4:42 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 SW ARCO               44.36N 96.22W
08/05/2021  NAN INCH         LINCOLN            MN   PUBLIC

            MPING REPORT OF 1 INCH HAIL.

&&

MM

The radar

The Sioux Falls radar (KFSD), 59 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Moody

When
August 5, 6:15 PM CST to 6:17 PM CST
Where
Moody County, 9 mi N of Colman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -96.830

Hail, Brookings

When
August 5, 6:25 PM CST to 6:27 PM CST
Where
Brookings County, Elkton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.230, -96.480

Hail, Brookings

When
August 5, 6:26 PM CST to 6:28 PM CST
Where
Brookings County, 0.69 mi N of Elkton
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -96.480

Hail, Lake

When
August 5, 6:29 PM CST to 6:32 PM CST
Where
Lake County, 3.76 mi SSE of Madison Muni Arpt
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.970, -97.050

Hail, Brookings

When
August 5, 6:35 PM CST to 6:37 PM CST
Where
Brookings County, Elkton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.230, -96.480

Hail, Moody

When
August 5, 6:43 PM CST to 6:45 PM CST
Where
Moody County, 7.62 mi N of Colman
Measured
1.5 in hail
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
44.090, -96.830

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Moody

When
August 5, 6:53 PM CST to 6:55 PM CST
Where
Moody County, Colman
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.980, -96.820

Hail, Lake

When
August 5, 7:00 PM CST to 7:02 PM CST
Where
Lake County, 2.84 mi ESE of Wentworth
Measured
1.5 in hail
Crop damage
$1,000
Reported by
Social Media
Coordinates
43.980, -96.920

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lake

When
August 5, 7:00 PM CST to 7:03 PM CST
Where
Lake County, 2.1 mi ESE of Wentworth
Measured
1.75 in hail
Reported by
Public
Coordinates
43.990, -96.930

Thunderstorm Wind, Moody

When
August 5, 7:15 PM CST to 7:17 PM CST
Where
Moody County, 8.23 mi WSW of Trent
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.850, -96.800

Thunderstorm wind gusts downed several large tree limbs from 6 to 10 inches in diameter. Property damage costs are a rough estimate.

Thunderstorm Wind, Minnehaha

When
August 5, 7:19 PM CST to 7:21 PM CST
Where
Minnehaha County, 3.05 mi W of Dell Rapids
Measured
56 kt (64 mph) measured gust
Crop damage
$52,000
Reported by
Department of Highways
Coordinates
43.819, -96.781

Thunderstorm wind gusts were measured by a South Dakota RWIS station 3 miles west of Dell Rapids, before structural damage rendered the wind gauge inoperable. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Minnehaha

When
August 5, 7:24 PM CST to 7:27 PM CST
Where
Minnehaha County, Dell Rapids
Measured
1 in hail
Reported by
Social Media
Coordinates
43.820, -96.720

Hail, Minnehaha

When
August 5, 7:35 PM CST to 7:38 PM CST
Where
Minnehaha County, 1.21 mi SE of Baltic
Measured
1 in hail
Reported by
Social Media
Coordinates
43.760, -96.730

Hail, Minnehaha

When
August 5, 7:49 PM CST to 7:51 PM CST
Where
Minnehaha County, 1.22 mi SE of Renner
Measured
2.5 in hail
Reported by
Social Media
Coordinates
43.640, -96.710

Hail, Minnehaha

When
August 5, 7:50 PM CST to 7:52 PM CST
Where
Minnehaha County, 2.3 mi SSE of Renner
Measured
3.5 in hail
Property damage
$500,000
Crop damage
$175,000
Reported by
Social Media
Coordinates
43.620, -96.710

Large hail produced significant roof damage along a path from south of Dell Rapids to Renner to near Brandon. The most significant damage occurred near Renner where 2 to 3.5 inch hail was reported. Property damage costs are a rough estimate. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Minnehaha

When
August 5, 7:55 PM CST to 7:58 PM CST
Where
Minnehaha County, 1.65 mi WNW of East Sioux Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
43.530, -96.650

Thunderstorm wind gusts uprooted several 8 year old pine trees. Property damage costs are a rough estimate.

Thunderstorm Wind, Minnehaha

When
August 5, 7:58 PM CST to 8:01 PM CST
Where
Minnehaha County, 0.5 mi E of East Sioux Falls
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
43.520, -96.610

A portion of a deck overhang and half of the roof was blown off a house by thunderstorm wind gusts. The roof piece lodged against a neighbors residence. Property damage costs are a rough estimate.

Thunderstorm Wind, Minnehaha

When
August 5, 7:59 PM CST to 8:02 PM CST
Where
Minnehaha County, 1.22 mi NE of East Sioux Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
43.530, -96.600

Thunderstorm winds damaged siding and roofing on a building east of Sioux Falls.

Thunderstorm Wind, Minnehaha

When
August 5, 7:59 PM CST to 8:01 PM CST
Where
Minnehaha County, 1.22 mi NE of East Sioux Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.530, -96.600

Thunderstorm winds downed several large tree limbs at the Mary Jo Wegner Arboretum, some as large as one foot in diameter. Property damage costs are a rough estimate.

Hail, Minnehaha

When
August 5, 8:00 PM CST to 8:04 PM CST
Where
Minnehaha County, 1.22 mi NE of Brandon
Measured
1.5 in hail
Reported by
Social Media
Coordinates
43.590, -96.580

Hail, Minnehaha

When
August 5, 8:08 PM CST to 8:11 PM CST
Where
Minnehaha County, 1.38 mi N of East Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.540, -96.620

Hail, Minnehaha

When
August 5, 8:10 PM CST to 8:12 PM CST
Where
Minnehaha County, 1.38 mi N of East Sioux Falls
Measured
2 in hail
Reported by
NWS Employee
Coordinates
43.540, -96.620

Hail, McCook

When
August 5, 8:50 PM CST to 8:53 PM CST
Where
McCook County, 6 mi E of Canistota
Measured
0.88 in hail
Crop damage
$1,000
Reported by
Social Media
Coordinates
43.600, -97.180

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Turner

When
August 5, 9:20 PM CST to 9:23 PM CST
Where
Turner County, 2.01 mi E of Davis
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.270, -96.940

Thunderstorm wind gusts caused extensive structural damage to a house when the back wall was blown out of a garage. Property damage costs are a rough estimate.

Thunderstorm Wind, Turner

When
August 5, 9:20 PM CST to 9:22 PM CST
Where
Turner County, 2.68 mi ESE of Davis
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
43.259, -96.929

Thunderstorms winds removed shingles from a portion of the roof of a house. Property damage costs are a rough estimate.

Thunderstorm Wind, Lincoln

When
August 5, 9:40 PM CST to 9:42 PM CST
Where
Lincoln County, 4.59 mi NW of Beresford
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.130, -96.840

A large tree was knocked down by thunderstorm winds. Property damage costs are a rough estimate. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Minnehaha

When
August 5, 10:38 PM CST to 10:40 PM CST
Where
Minnehaha County, 2.12 mi WNW of East Sioux Falls
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.530, -96.660

Hail, Minnehaha

When
August 5, 10:49 PM CST to 10:51 PM CST
Where
Minnehaha County, 0.85 mi SE of Crooks
Measured
1 in hail
Reported by
Social Media
Coordinates
43.660, -96.810

Hail, Lincoln

When
August 6, 12:06 AM CST to 12:09 AM CST
Where
Lincoln County, Canton
Measured
1 in hail
Reported by
Social Media
Coordinates
43.300, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981934, 981935, 981937, 981938, 981939, 981940, 981941, 981944, 981947, 981949, 981926, 981950, 981952, 981954, 981955, 981956, 981959, 981975, 981997, 981977, 981983, 981986, 981998, 982007, 983957, 982008, 982009, 982010, 982011.